Incidence of Herb-Induced Aconitine Poisoning in Hong Kong
- First Online:
- Cite this article as:
- Chan, T.Y.K. Drug-Safety (2002) 25: 823. doi:10.2165/00002018-200225110-00006
- 55 Downloads
Background: In Hong Kong ‘chuanwu’ (the main root of Aconitum carmichaeli) and ‘caowu’ (the root of Aconitum kusnezoffii) are used by herbalists to treat patients with various musculoskeletal disorders. These aconite roots contain aconitine, mesaconitine and hypaconitine, which are neurotoxins and cardiotoxins. During 1989 to 1991, 31 patients were treated in public hospitals because of poisoning by aconite roots and there were two deaths from ventricular arrhythmias. In late 1991, healthcare officials together with cardiologists held a press conference to warn the public, healthcare professionals and herbalists of the potential toxicity of aconite roots. The risk of ventricular arrhythmias and the need for urgent medical attention were highlighted. An information leaflet was also sent to hospital doctors. Since 1992, the topic was covered periodically in the local newspapers, medical journals and continuing medical education programmes.
Objective: The objective of this study was to assess the impact of these publicity measures on the incidence of herb-induced aconitine poisoning in the New Territories East, based on the number of admissions to the Prince of Wales Hospital.
Methods: During 1989 to 1993 and 1996 to 1998, all patients admitted to our medical wards because of herb-induced aconitine poisoning were identified by on-going surveillance of medical patients, searching our computerised medical record system and reviewing reports received by the 24-hour Drug and Poisons Information Bureau.
Results: The number of hospitalisations due to aconitine poisoning markedly decreased from four to six per year in 1989 to 1991 to one to two per year in 1992 to 1993. The annual incidence of aconitine poisoning showed a marked decrease from 0.49 to 0.69 [overall 0.60, 95% confidence intervals (CI) 0.34 to 0.99] to 0.10 to 0.22 (overall 0.16, 95% CI 0.03 to 0.46) per 100 000 population (p = 0.024). During 1996 to 1998, herb-induced aconitine poisoning remained uncommon, with zero to two hospital admissions per year or an annual incidence of zero to 0.33 (overall 0.17, 95% CI 0.05 to 0.43) per 100 000 population (p = 0.016).
Discussion: It is possible that the herbalists could have used smaller doses of ‘chuanwu’ and ‘caowu’ than before. Patients could be more compliant with the instructions on how to prepare the herbal decoction at home. However, our experience suggested that publicity measures to promote awareness, among the herbalists and the public, may reduce the incidence of poisoning due to toxic herbs such as aconite roots.